Alert archive / Nevada / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Las Vegas, NV

June 30, 2016Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jun 30, 2016, 12:59 PM PDT for Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 12:59 PM PDT (19:59 UTC)
Expired
Jun 30, 2016, 4:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 66 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:25 PM PDTFLASH FLOOD2 Ese Spring Mountain R, NVWATER FLOWING OVER HWY 159 NEAR BONNIE SPRINGS CREATING MUD AND DEBRIS. REPORTED BY OFF-DUTY NWS EMPLOYEE. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS55 KVEF 301959
FFWVEF
NVC003-302300-
/O.NEW.KVEF.FF.W.0011.160630T1959Z-160630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1259 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 400 PM PDT

* AT 1258 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN JUST WEST OF RED ROCK CANYON. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY AND MAY IMPACT PARTS OF THE RED ROCK
  CANYON RECREATION AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3629 11532 3590 11533 3589 11559 3614 11563

$$

OUTLER
2 follow-up statements
379 
WGUS75 KVEF 302052
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU JUN 30 2016

NVC003-302300-
/O.CON.KVEF.FF.W.0011.000000T0000Z-160630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
152 PM PDT THU JUN 30 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
WEST CENTRAL CLARK COUNTY...

AT 150 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS RED ROCK CANYON...SPRING MOUNTAIN STATE
PARK...AND BLUE DIAMOND RIDGE. FLASH FLOODING HAS BEEN REPORTED NEAR
BONNIE SPRINGS AND SPRING MOUNTAIN STATE PARK.  RAINFALL RATES OF
OVER TWO INCHES PER HOUR HAVE BEEN OBSERVED.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3629 11532 3590 11533 3589 11559 3614 11563

$$

OUTLER
903 
WGUS75 KVEF 302254
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM PDT THU JUN 30 2016

NVC003-302303-
/O.EXP.KVEF.FF.W.0011.000000T0000Z-160630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
354 PM PDT THU JUN 30 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CLARK COUNTY WILL EXPIRE
AT 400 PM PDT...

HEAVY RAIN HAS ENDED. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES AS RUN OFF CONTINUES ACROSS REGIONAL WASHES AND DRAINAGES. 

LAT...LON 3629 11532 3590 11533 3589 11559 3614 11563

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:10 AM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 30, 10:10 AM PDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1010 AM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture will spread up from northern
Mexico today and especially Friday leading to increasing coverage of
thunderstorms across the Mojave Desert region. Temperatures will
trend downward due to the increase in cloud cover. Drier air is
expected to work into the region early next week pushing monsoonal
moisture east of the area. This will also allow for a warming trend
with temperatures about 3 to 5 degrees above normal by Monday.
&&

.UPDATE...It appears we are setting up for a potentially very active
afternoon for thunderstorms from Lincoln County down through Clark,
eastern San Bernardino and Mohave counties. Widespread south-
southeast winds gusting 25-35 mph developed across southern Nevada
and the Colorado River Valley this morning with dewpoints down in the
mid 50s to lower 60s from Las Vegas southward. The 12Z Las Vegas
sounding showed a weak cap just below 700 mb, but we should see
convection begin to break that cap by early afternoon. Mixed layer
CAPE values of 1500-2000 J/KG exist from central Clark county
southward and high DCAPE values from the CO River Valley westward
indicate the potential for strong outflows which will likely lead to
boundary collisions initiating many thunderstorms later this
afternoon and early evening. The latest HRRR indicates this
occurring over Lake Mohave, southern Clark and eastern San
Bernardino county this afternoon and evening. Pops will be increased
for those zones. Moisture will continue to stream up from the south
tonight and Friday morning and the general upward trend in
thunderstorm chances indicated in the inherited forecast looks good.
&&

.AVIATION...For McCarran...Southeast winds that developed this
morning will persist until around noon then shift from the south.
Thunderstorm potential this afternoon as increased and could impact
the terminal area with strong gusty and erratic winds...especially
during the mid to late afternoon hours.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Thunderstorm coverage will increase over northwest
Arizona this afternoon and then develop over portions of Clark,
Lincoln, and eastern San Bernardino Counties. Winds will generally
be less than 10kts through today, but multiple outflow boundaries
are expected to develop this afternoon causing variable shifting
winds.
&&

.SHORT TERM...through Saturday night.

A few light showers over northern Mohave County will continue to
track northeast this morning. These showers have been associated
with a weak disturbance moving east through Lincoln County. This
feature will continue to track into Utah this morning with showers
dissipating around sunset. A few light showers are also possible
early this morning across southern Mohave County where an outflow
boundary from convection in central Arizona has helped kick off a few
showers.

The main focus for this afternoon will be the increase in low level
moisture across the eastern portions of the forecast area. Current
dewpoints throughout Mohave, Clark and eastern San Bernardino
Counties are in the 50s and PW values are ranging from 1.00 to 1.50
inches. This moisture combined with instability in place is expected
to lead to scattered thunderstorms today across those areas.
Thunderstorms could be more organized across Mohave County this
afternoon due to a 60kt jet streak developing over western Arizona
and then moving north through Mohave County. With 500mb winds around
10kts or less, flash flooding will be a concern with some of the
bigger storms.

Moisture values look to be unchanged Friday and Saturday with the
same areas seeing thunderstorm chances. There is a fairly sharp
boundary between moist and unstable and dry and stable which sets up
from the eastern Nye County boundary down through eastern San
Bernardino County. Little thunderstorm activity is expected west of
that line with scattered thunderstorms east. Once again, any storm
will be capable of producing flash flooding...although PW values
are trending lower on Saturday.

Temperatures are expected to remain a few degrees above normal, but
with any additional cloud cover afternoon readings could be held
down a few degrees.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Update/Aviation...Adair
Short Term...Gorelow
Long Term...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 8:41 AM PDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 AM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.69W
06/29/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTS THE CLOSURE OF
            HACKBERRY ROAD AT TRUXTON WASH. TIMING OF
            FLOODING IS ESTIMATED. .

0700 PM     FLASH FLOOD      14 NW VALENTINE         35.52N 113.86W
06/29/2016                   MOHAVE             AZ   PUBLIC

            MOHAVE COUNTY ROADS REPORTS THE CLOSURE OF
            ANTARES ROAD AT TRUXTON WASH. TIMING OF
            FLOODING IS APPROXIMATE. .

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:04 PM PDTAreal Flood AdvisoryVEFEsmeralda3 hr
Jun 30, 12:35 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 12:52 PM PDTSevere Thunderstorm WarningVEFClark38 min
Jun 30, 1:10 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 1:32 PM PDTSevere Thunderstorm WarningVEFClark43 min
Jun 30, 2:04 PM PDTFlash Flood WarningVEFLincoln, Nye3 hr
Jun 30, 2:26 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 2:30 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jun 30, 2:42 PM PDTSevere Thunderstorm WarningVEFClark63 min
Jun 30, 2:47 PM PDTSevere Thunderstorm WarningVEFClark88 min
Jun 30, 2:49 PM PDTAreal Flood AdvisoryVEFLincoln26 min
Jun 30, 2:55 PM PDTFlash Flood WarningVEFLincoln3 hr
Jun 30, 3:11 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jun 30, 3:51 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 4:13 PM PDTSevere Thunderstorm WarningVEFClark69 min
Jun 30, 4:52 PM PDTSevere Thunderstorm WarningVEFClark68 min

Nearby

Flash Flood Warnings in Nevada, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.